itching and chemo

after six treatments of carb and taxol, i have experienced intense itching around elbows and arms. first it was only the right arm, where i received the first four infusions. then it occured on my left arm after my last 2 in fusions were switched to my left arm. i have been to all manner of drs , dermatologists. no one has any answers, although i have a draw full of oinments and topical steroids. there isn't much of a rash, just the maddening desire to scratch. some drs think this may be an effect of chemo, that sensory nerve cells may have been damaged. my oncol has not heard this complaint. anyone with this side effect? nm l

Report post

8 replies. Join the discussion

Sounds like the rash that I have experienced for the past year...beginning while I was taking dose-dense carbo/taxol/avastin and continuing since last July on avastin only.

The decadron given during the avastin treatment knocks it down for about 3 days. Then it begins itching again. Tiny pin-point red spots scattered over my body, round my waist, shoulders, back, fingers, toes. Now and then one of those red spots will be deep down under the skin and raise a nasty itchy round welt.

This month I'm taking prednisone, 40 mg day for 4 days, then 20 mg/day for four, then 10 mg and then none. This seems to have done a good job of alleviating the itch. And the red spots are smaller and less noticeable.

A dermatologist did a biopsy of one of the angry hives and determined it is a drug that is causing it. I'm blaming the avastin, but it could be any of the other premeds (benadryl, zantac, aloxi, probably not benadryl, probably not the decadron).

OR....it could be Miralax which I've been taking daily since 2009. I've stopped the Miralax, too, just in case.

It's a maddening itch...better to avoid scratching because once begun, it just grows itchier. Especially between my fingers. Upon awaking in the morning my hands would be itching so bad I would just dig and dig. This caused hives to welt up and I figured it was because the scratching caused antihistamines to pop. But I'm no doc. So who knows for certain.

I don't like taking the prednisone long-term. It has its own side-effects that I prefer not to deal with.

Report post

I had itching all over my arms and legs after I finished chemo. I took Benadryl every day as indicated and kept putting lotion on my arms and legs. The itching finally went away but it took about two weeks. I, too, did not have a rash anywhere...just the itch.

Report post

have you talked to your m.d. about this- these chemicals can build up in your body and you could be having an allergic reaction -talk to him he may give you benadryl but ask him first -incase it i cased by something else- are you taking any suppliments or other med's you need to tell him about all meds' food etc that might be in conflict with your chemo- it could be building up in your system and causing problem even shampoo- lotion etc.

Report post

I had really intense itching on my trunk. If I scratched it began to burn like i had been bitten by a thousand fire ants. I took cool showers and patted dry to avoid friction. I had to be very careful about slacks that might irritate at the waist band and switched to granny panties to provide some cover. Cortizone cream helped a little. I also took a Claritin every day, as it seemed to be a histamine reaction to scratching. This lasted about 4 months and gradually subsided for unknown reasons. I hope you get over it soon! - Melinda

Report post

thanks to all for your replies. i have had so many different diagnoses for this itching. all who replied have touched on an important aspect of this bizarre experience. many of you are right . the more you scratch the worse it gets but try to stop yourself. that is the challenge! ice application is the only treatment that brings relief. praying it will pass as it came .

Report post

thanks, melcunn. i probably have 10 different topical cortisone creams. nothing really helps very much except ice packs or ice if packs aren't available. i had a biop of the skin which showed a little eczema, but dermatologists says nothing apparent on the skin to cause the type of itching i describe to them. in absence of a rash or pathology from the biop, it appears my skin is an innocent bystander of some offensive contact. i have never been allergic to anything. i haven't changed supplements or diet. i vote for sensory nerve damage from chemo, that insists on sending an itch response to the surface of my skin.

Report post

thanks k,
the strange thing is that i have no visible rash and my biop showed no pathology. how did your dr find a drug related contact was causing the rash and itching by a biop? mine showed only a small amt of eczema and that was probably form the scratching.

Report post

ombra,

It sounds like you may be having an allergic reaction to the Carboplatin. Make sure your doctor knows, as I understand this can progress to a dangerous situation. I had some itching in my hands about two days after chemo, then on my last chemo on Monday, the 4th, I had a serious allergic reaction; rash all over my body, itching from head to toe, difficulty breathing and swallowing and extreme tiredness, where I couldn't even open my eyes. I also had vomiting, which I never had before during chemo.

I thought these symptoms were caused by a new drug they gave me called Ethyol, but the chemo nurse insists it is a "classic" Carboplatin allergic reaction, that my body is becoming platinum resistant. She says I won't have Carbo again. I haven't talked to my doctor yet, but certainly wish I hadn't had the Ethyol, because I am not completely convinced the allergic reaction was from the Carbo and not the Ethyol. I am opening a new discussion on Ethyol.

Stay strong!

Angel

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support OCNA

Help the Ovarian Cancer National Alliance reach its goals and support people like yourself by making a donation today.

Donate to the Ovarian Cancer National Alliance

Discussion topics

Support OCNA

Donate to OCNA

Community leaders